A 30-year-old woman known to have human immunodeficiency virus infection for 10 years presented with a 3-month history of stumbling, poor coordination, falls, and dysarthria. She had been starting and stopping use of several human immunodeficiency virus medications since her diagnosis, including a combination of lopinavir and ritonavir and a combination of zidovudine, lamivudine, and abacavir sulfate, but had not taken any medications for 3 years before presentation. She had no family history of similar illness. The results of physical examination were notable for severe dysarthria, nystagmus, finger-nose-finger and heel-knee-shin dysmetria, intention tremor, and impaired rapid alternating movements. She had severe truncal ataxia and was unable to stand. She had no cognitive, sensory, or motor deficits. Head computed tomography (Figure 1) and magnetic resonance imaging (Figure 2) revealed severe cerebellar atrophy. Fluid-attenuated inversion recovery magnetic resonance images, T2 sequences, and postcontrast images revealed no abnormalities except for cerebellar atrophy. Cerebrospinal fluid analysis revealed no pleocytosis, with a protein level of 0.053 g/dL (to convert to grams per liter, multiply by 10.0), and the patient had a negative VDRL test result. Her CD4 cell count was 186/μL, and her human immunodeficiency virus RNA viral load was 210 000 copies/mL. The results of her toxicology screening, autoimmune screening, and paraneoplastic antibody panel were negative; vitamin B12, vitamin E, and thyrotropin levels were normal.
Elsheikh BH, Maher WE, Kissel JT. Cerebellar Atrophy Associated With Human Immunodeficiency Virus Infection. Arch Neurol. 2010;67(5):634–635. doi:10.1001/archneurol.2010.28
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.